Alert archive / Nevada / Flash Flood Warnings in 2014

Flash Flood Warning 76, NWS Las Vegas, NV

August 4, 2014Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 4, 2014, 3:25 AM PDT for Clark County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2014, 3:25 AM PDT (10:25 UTC)
Expired
Aug 4, 2014, 6:30 AM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 52 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 10.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2014-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2014-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1593 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

221 
WGUS55 KVEF 041025
FFWVEF
NVC003-041330-
/O.NEW.KVEF.FF.W.0076.140804T1025Z-140804T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
325 AM PDT MON AUG 4 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 630 AM PDT

* AT 319 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
 VERY HEAVY RAIN FROM THUNDERSTORMS NEAR JEAN...GOODSPRINGS AND 
 SANDY VALLEY. THE STORMS PRODUCING VERY HEAVY RAIN WERE NEARLY 
 STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  JEAN...GOODSPRINGS AND SANDY VALLEY.

THIS INCLUDES LAS VEGAS BOULEVARD NEAR JEAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3576 11558 3577 11561 3582 11566 3594 11546
      3584 11517 3565 11520 3562 11542

$$

JA
2 follow-up statements
561 
WGUS75 KVEF 041129
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
429 AM PDT MON AUG 4 2014

NVC003-041330-
/O.CON.KVEF.FF.W.0076.000000T0000Z-140804T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
429 AM PDT MON AUG 4 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM PDT FOR
CENTRAL CLARK COUNTY...

AT 421 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
HEAVY RAIN SHOWERS WERE WEAKENING AND MOVING TOWARD THE LAS VEGAS 
VALLEY. HOWEVER...RAINFALL AMOUNTS UP TO 1.34 INCHES WERE RECORDED 
NEAR GOODSPRINGS AND SIMILAR AMOUNTS WERE ESTIMATED TO HAVE FALLEN 
NEAR JEAN AND SANDY VALLEY. THIS WILL LEAD TO FLASH FLOODING ON 
GOODSPRINGS ROAD...SANDY VALLEY ROAD AND POSSIBLY LAS VEGAS 
BOULEVARD NEAR JEAN.

LOCATIONS IMPACTED INCLUDE...
GOODSPRINGS...JEAN...SANDY VALLEY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3576 11558 3577 11561 3582 11566 3594 11546
      3584 11517 3565 11520 3562 11542

$$

JA
751 
WGUS75 KVEF 041329
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
629 AM PDT MON AUG 4 2014

NVC003-041338-
/O.EXP.KVEF.FF.W.0076.000000T0000Z-140804T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
629 AM PDT MON AUG 4 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 AM PDT FOR CENTRAL
CLARK COUNTY...

HEAVY RAIN ENDED OVER THE GOODSPRINGS...SANDY VALLEY AND JEAN AREA 
BEFORE 5 AM AND ANY FLOODING THAT RESULTED WILL CONTINUE TO RECEDE. 
THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE ON SCHEDULE. 

LAT...LON 3576 11558 3577 11561 3582 11566 3594 11546
      3584 11517 3565 11520 3562 11542

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:57 AM PDT, 28 minutes earlier.

Area forecast discussion, Aug 4, 2:57 AM PDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
257 AM PDT MON AUG 4 2014

.SYNOPSIS...THUNDERSTORM CHANCES WILL GRADUALLY DECREASE FROM
SOUTHWEST TO NORTHEAST TODAY AND TUESDAY. ONE MORE ROUND OF HEAVY
RAIN WILL BE POSSIBLE FOR AREAS NORTH AND WEST OF LAS VEGAS
TODAY...AND A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE IN CLARK AND
MOHAVE COUNTIES TUESDAY. THUNDERSTORM CHANCES SHOULD BE LIMITED TO
THE SOUTHERN GREAT BASIN WEDNESDAY AND THURSDAY...THEN THERE IS SOME
CHANCE OF MONSOON MOISTURE RETURNING TOWARD THE END OF THE WEEK.
&&

.DISCUSSION...HEAVIEST RAIN EARLY THIS MORNING WAS IN AN AREA FROM
MOUNTAIN PASS TO PAHRUMP TO JUST WEST OF CALIENTE. MAIN CONCERN IS
THE CONTINUED THREAT OF HEAVY RAIN AND FLASH FLOODING IN AREAS WHICH
DID NOT SEE THE STABILIZING INFLUENCE OF HEAVY RAIN OVERNIGHT...SO
EXTENDED THE FLASH FLOOD WATCH FOR AREAS NORTH AND WEST OF LAS VEGAS
THROUGH 9 PM THIS EVENING. MADE ONLY MINOR CHANGES TO REMAINDER OF
FORECAST.
&&

.AVIATION...FOR MCCARRAN...MAIN CONCERNS TODAY WILL BE VERY LOW
CLOUDS EARLY THIS MORNING FOLLOWED BY MORE THUNDERSTORMS
LATER...WHICH COULD CAUSE MULTIPLE WIND SHIFTS AT THE TERMINAL
THROUGH THE DAY. THE DAGGETT CORRIDOR WILL GRADUALLY DRY OUT BY THIS
EVENING...BUT THUNDERSTORM CHANCES WILL CONTINUE IN THE OTHER
APPROACH CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORM CHANCES WILL BE GREATEST TODAY IN AREAS
NORTH AND WEST OF LAS VEGAS...WITH DRIER AIR GRADUALLY MOVING
THROUGH SAN BERNARDINO COUNTY. THUNDERSTORM CHANCES SHOULD BE
LIMITED TO CLARK...LINCOLN AND MOHAVE COUNTIES TOMORROW.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER REPORTS OF HEAVY RAIN AND
FLASH FLOODING WILL BE NEEDED TODAY.
&&

MORGAN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Aug 3, 9:30 PM PDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
930 PM PDT SUN AUG 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      2 SW BARSTOW            34.86N 117.08W
08/03/2014                   SAN BERNARDINO     CA   911 CALL CENTER

            CA HIGHWAY PATROL REPORTS FLOODING ON LENWOOD ROAD NEAR
            THE ON-RAMP TO NB I-15. A VEHICLE IS STUCK IN THE
            FLOODING ON LENWOOD ROAD. WATER HAS SWEPT ROCKS ONTO THE
            ROAD.

&&

CSTUMPF
Local storm report, Aug 3, 9:35 PM PDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
935 PM PDT SUN AUG 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     FLASH FLOOD      4 N DAGGETT             34.91N 116.89W
08/03/2014                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CA HIGHWAY PATROL REPORTS ROADWAY FLOODING AT THE
            INTERSECTION OF CALICO BLVD AND GHOST TOWN ROAD. A
            VEHICLE IS STUCK IN FLOODED INTERSECTION.

&&

CSTUMPF
Local storm report, Aug 3, 10:21 PM PDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1021 PM PDT SUN AUG 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     FLASH FLOOD      1 SSW BARSTOW           34.87N 117.07W
08/03/2014                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTS FLOODING OVER HIGHVIEW AVE AND J ST. HALF OF
            ROAD IS GONE.

0950 PM     FLASH FLOOD      4 NE DAGGETT            34.90N 116.83W
08/03/2014                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTS FLOODING OVER ROAD AND BRIDGE AT INTERSECTION
            OF CALICO RD AND YERMO RD.

0946 PM     FLASH FLOOD      24 WSW OPAL MOUNTAIN RA 34.99N 117.54W
08/03/2014                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTS THE INTERSECTION OF HIGHWAY 58 AND 395 FULLY
            FLOODED.

1001 PM     FLASH FLOOD      19 N ADELANTO           34.84N 117.50W
08/03/2014                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTS FLOODED ROADWAY NEAR MILE MARKER 32 ON
            HIGHWAY 395.

&&

JSALMEN
Local storm report, Aug 3, 11:01 PM PDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1101 PM PDT SUN AUG 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     FLASH FLOOD      GOLDEN VALLEY           35.22N 114.22W
08/03/2014                   MOHAVE             AZ   PUBLIC

            THREE PEOPLE ARE ON TOP OF THE ROOF OF THEIR CARS WAITING
            TO BE RESCUED.

&&

CSTUMPF
Local storm report, Aug 4, 1:41 AM PDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
141 AM PDT MON AUG 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 AM     FLASH FLOOD      1 NNE LUDLOW            34.72N 116.16W
08/04/2014                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTS ROCKS AND DEBRIS ACROSS NATIONAL TRAILS HWY
            AND LUDLOW ROAD. THE ROAD WILL NEED TO BE CLEARED.

&&

CSTUMPF
Local storm report, Aug 4, 1:49 AM PDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
149 AM PDT MON AUG 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      1 NNE LUDLOW            34.72N 116.16W
08/03/2014                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTS ROCKS AND DEBRIS ACROSS NATIONAL TRAILS HWY
            AND LUDLOW ROAD. THE ROAD WILL NEED TO BE CLEARED. EVENT
            TIME ESTIMATED.

&&

CSTUMPF

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:32 PM PDTAreal Flood AdvisoryVEFClark3 hr
Aug 3, 6:08 PM PDTFlash Flood WarningVEFClark3 hr
Aug 3, 7:24 PM PDTFlash Flood WarningVEFClark3 hr
Aug 3, 8:02 PM PDTFlash Flood WarningVEFClark3 hr
Aug 3, 9:05 PM PDTFlash Flood WarningVEFClark3 hr
Aug 3, 9:51 PM PDTFlash Flood WarningVEFClark3 hr
Aug 3, 11:06 PM PDTAreal Flood AdvisoryVEFClark3 hr
Aug 3, 11:17 PM PDTAreal Flood AdvisoryVEFClark3 hr
Aug 3, 11:31 PM PDTFlash Flood WarningVEFClark3 hr
Aug 3, 11:35 PM PDTFlash Flood WarningVEFClark, Lincoln3 hr
Aug 3, 11:45 PM PDTAreal Flood AdvisoryVEFNye3 hr
Aug 3, 11:58 PM PDTFlash Flood WarningVEFClark3 hr
Aug 4, 2:44 AM PDTAreal Flood AdvisoryVEFNye2 hr
Aug 4, 4:58 AM PDTAreal Flood AdvisoryVEFClark3 hr
Aug 4, 12:06 PM PDTFlash Flood WarningVEFClark3 hr
Aug 4, 1:13 PM PDTAreal Flood AdvisoryVEFNye3 hr
Aug 4, 1:21 PM PDTAreal Flood AdvisoryVEFClark114 min
Aug 4, 1:47 PM PDTFlash Flood WarningVEFClark118 min
Aug 4, 2:16 PM PDTFlash Flood WarningVEFClark3 hr
Aug 4, 2:21 PM PDTFlash Flood WarningVEFNye114 min
Aug 4, 2:21 PM PDTFlash Flood WarningVEFClark3 hr
Aug 4, 2:28 PM PDTFlash Flood WarningVEFClark3 hr
Aug 4, 2:57 PM PDTAreal Flood AdvisoryVEFClark, Lincoln5 hr
Aug 4, 3:45 PM PDTFlash Flood WarningVEFEsmeralda, Nye3 hr
Aug 4, 3:56 PM PDTFlash Flood WarningVEFLincoln3 hr
Aug 4, 4:16 PM PDTAreal Flood AdvisoryVEFClark, Nye3 hr

Nearby

Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.